• Home
  • Activation in Pediatric Patients taking Antidepressants

Activation in Pediatric Patients taking Antidepressants

22 Sep 2020 10:06 AM | Anonymous

By: Kathryn Renken, PharmD Candidate 2021 and Morgan Luttschwager Rose, PharmD Candidate 2022; St. Louis College of Pharmacy at University of Health Sciences and Pharmacy in St. Louis

Mentor: Amanda Grapperhaus, PharmD, BCPS; SSM Health DePaul Hospital

Background

 According to the Centers for Disease Control and Prevention, of children age 3 to 17 years old in the United States, 7.1% have diagnosed anxiety and 3.2% have diagnosed depression. Following diagnosis, 78.1% of the children with depression and 59.3% of the children with anxiety received treatment.1 In adults, first-line treatment for both anxiety and depression is antidepressant medication from the drug class of selective serotonin reuptake inhibitors (SSRIs).2 In children, these drugs are often less helpful. When used in pediatric patients, antidepressants can cause a state of hyperarousal known as activation, which can cause an increase in activity, impulsivity, disinhibition, restlessness and insomnia.3 These symptoms typically occur following antidepressant initiation or dose changes, and they can be harmful. In a placebo-controlled study of fluoxetine, an SSRI, five out of seven pediatric patients experiencing these symptoms discontinued their medication as a direct result of these symptoms.4  

The pathophysiology of antidepressant-induced activation is not fully understood, but there are many hypotheses that predict its pathway. Some predict that it is a variant of the manic phase of bipolar disorder, which is supported by the fact that patients with a family history of bipolar disorder are often more susceptible to experiencing activation. Others believe that some individuals are inherently more sensitive to the increased serotonergic tone in areas of the brain that regulate arousal that follows SSRI use, which can manifest itself as the classic symptoms of activation.3 No matter the source, pediatric antidepressant-induced activation is a serious problem in treatment of children with depression and anxiety.

Prevention of Activation

Some patients have a higher risk of antidepressant-induced activation based on factors including age, cytochrome P450 (CYP) polymorphism, and primary disorders, which cannot be changed. In addition, an individual's drug metabolism can lead to changes in bioavailability, drug concentration, and cumulative drug exposure, which also influences activation. There is an increased risk of activation in patients with the poor metabolizer polymorphism of CYP2D6 when CYP2D6 metabolizes the drug as it can cause a higher serum concentration of the drug. Increased activation with SSRIs can also occur when there are changes in serotonin transporter expression. For management of activation, use low doses of SSRIs with slow, planned titration to reduce the likelihood of the high rates of serum SSRI concentrations.5 Correct pediatric dosing and titrations can be accessed through the Clinical Practice Guidelines (e.g.: Guidelines for Adolescent Depression in Primary Care). Another way to reduce high serum concentration of SSRIs is to switch from immediate release to extended release, which will allow the drug to be released over a period of time. This will reduce the maximum drug concentration in the blood, reducing the risk of activation. Even with these strategies, activation may occur when increasing patient doses. Research has found that discontinuation of the medication and reinitiating at a lower dose can resolve the adverse effects.6

Currently, two SSRIs and one serotonin-norepinephrine reuptake inhibitor are FDA-approved for the treatment of major depressive disorder and generalized anxiety disorder in children, respectively. Escitalopram is approved for children ages twelve years old and older, while fluoxetine is approved for use in children ages eight years old and older. Duloxetine is approved for children ages seven years old and older. In addition, clomipramine, fluoxetine, fluvoxamine, and sertraline hold FDA indications for obsessive compulsive disorder in children, and an olanzapine with fluoxetine combination drug has an FDA indication for bipolar depression in children.7 These medications are less likely than other antidepressants to cause activation in children, which leads to their official labelled indication for use in children. 

Management of Activation

When initiating a child on any antidepressant, it is important to closely monitor for symptoms of activation and to understand what to do if activation occurs. The guidelines recommend either face-to-face or telehealth appointments between the patient and prescriber regularly during initiation and dose changes to ensure that the patient is not getting clinically worse or experiencing adverse effects of the prescribed medication.8 Between appointments, parents should watch for symptoms of activation or suicidality. Researchers at the University of Florida have developed a screening tool for parents, called the Treatment-Emergent Activation and Suicidality Assessment Profile (TEASAP), to use to monitor their children after starting antidepressant medication. This tool assesses activation across five different areas of symptoms, allowing parents to easily see if their child is displaying these symptoms and if this should be a cause for concern. The TEASAP has been shown to have internal consistency reliability, test-retest stability, concurrent validity, and predictive validity, even when conducted by parents.9

If a child taking antidepressants shows symptoms of activation, it is important to contact the prescriber to let them know about it. After that, there are a few different options for management. One of the most likely proposed causes of activation is a high blood concentration of the drug, so either decreasing the dose or changing to an extended-release rather than immediate-release formulation can help to relieve symptoms. Otherwise, discontinuing the drug and prescribing a new one at a low dose is appropriate; however, if a child shows activation symptoms with one antidepressant, then they are likely to experience these symptoms with other antidepressants.3,10 It is also important to assess medication adherence in children showing activation. Oftentimes, the symptoms of antidepressant withdrawal are similar to the symptoms of activation. Lastly, individual symptoms can be treated with other medications, such as treating insomnia with melatonin. 

References:

  1. Data and statistics on children’s mental health. cdc.gov. https://www.cdc.gov/childrensmentalhealth/data.html. Updated June 15, 2020. Accessed August 29, 2020.
  2. Powers M, Becker E, Gorman J, Kissen D, Smits J. Clinical practice review for GAD. adaa.org. https://adaa.org/resources-professionals/practice-guidelines-gad. Updated July 2, 2015. Accessed August 30, 2020.
  3. Luft MJ, Lamy M, DelBello MP, McNamara RK, Strawn JR. Antidepressant-induced activation in children and adolescents: Risk, recognition, and management. Curr Probl Pedaitr Adolesc Health Care. 2018 February; 48(2): 50-62.
  4. Reinblatt SP, DosReis S, Walkup JT, Riddle MA. Activation adverse events induced by the selective serotonin reuptake inhibitor fluvoxamine in children and adolescents. J Child Adolesc Physchopharmacol. 2009 April; 19(2): 119-126.
  5. Reid AM, McNamara JPH, Murphy TK, et al. Side-effects of SSRIs disrupt multimodal treatment for pediatric OCD in a randomized-controlled trial. J Psychiatr Res. 2015 December; 71: 140-147.
  6. Guilé JM. Sertraline-induced behavioral activation during the treatment of an adolescent with major depression. J Child Adolesc Physchopharmacol. 1996; 6(4): 281-285.
  7. Antidepressants for children and teens. mayoclinic.org. https://www.mayoclinic.org/diseases-conditions/teen-depression/in-depth/antidepressants/art-20047502. Updated June 25, 2019. Accessed August 30, 2020.
  8. Cheung AH, Zuckerbrot RA, Jensen PS, Laraque D, Stein REK. Guidelines for adolescent depression in primary care (GLAD-PC): Part II. Treatment and ongoing management. Pediatrics. 2018 March; 141(3):e20174082.
  9. Bussing R, Murphy TK, Storch EA, et al. Psychometric properties of the treatment-emergent activation and suicidality assessment profile (TEASAP) in youth with OCD. Pyschiatry Res. 2013 February; 205(3): 253-261.
  10. Wilens TE, Biederman J, Kwon A, et al. A systematic chart review of the nature of psychiatric adverse events in children and adolescents treated with selective serotonin reuptake inhibitors. J Child Adolesc Pyschopharmacol. 2003 Summer; 13(2): 143-152.


Upcoming events


Copyright 2020, Missouri Society of Health-System Pharmacists
501(c)6 non-profit organization. 2650 S. Hanley Rd., Suite 100, St. Louis, MO 63144 
p: (314) 416-2246, f: (314) 845-1891, www.moshp.org
Powered by Wild Apricot Membership Software